Alert archive / Alaska / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Anchorage, AK
NWS Anchorage, AK issued this red flag warning at May 11, 2009, 6:48 AM AKDT. It took effect at May 11, 2009, 2:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2009, 6:48 AM AKDT (14:48 UTC)
- In effect from
- May 11, 2009, 2:00 PM AKDT
- Expired
- May 11, 2009, 9:22 PM AKDT
- In force
- 7 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
481 WWAK62 PAFC 111448 RFWALU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 648 AM AKDT MON MAY 11 2009 AKZ161-120600- /X.UPG.PAFC.FW.A.0003.090511T2200Z-090512T0200Z/ /X.NEW.PAFC.FW.W.0004.090511T2200Z-090512T0600Z/ BRISTOL BAY- 648 AM AKDT MON MAY 11 2009 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM AKDT THIS EVENING FOR STRONG WINDS OVER INLAND AREAS OF THE BRISTOL BAY ZONE... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 10 PM AKDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. WARMER AND DRIER CONDITIONS WITH RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE ARE EXPECTED OVER INLAND AREAS THIS AFTERNOON. AT THE SAME TIME NORTHEAST SURFACE WINDS ARE EXPECTED TO INCREASE TO 20 TO 30 MPH...ESPECIALLY ALONG THE ALEUTIAN RANGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC. && $$
2 follow-up statements
555 WWAK62 PAFC 120012 RFWALU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 412 PM AKDT MON MAY 11 2009 AKZ161-130015- /X.NEW.PAFC.FW.W.0005.090512T2200Z-090513T0600Z/ /X.CON.PAFC.FW.W.0004.000000T0000Z-090512T0600Z/ BRISTOL BAY- 412 PM AKDT MON MAY 11 2009 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS EVENING... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 10 PM AKDT TUESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 2 PM TO 10 PM AKDT TUESDAY. A RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM AKDT THIS EVENING. WARMER AND DRIER CONDITIONS WITH RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL CONTINUE OVER INLAND AREAS THIS EVENING. AT THE SAME TIME NORTHEAST SURFACE WINDS WILL CONTINUE TO GUST TO 20 TO 30 MPH...ESPECIALLY ALONG THE ALEUTIAN RANGE IN THE EVENING. SIMILAR CONDITIONS ARE EXPECTED TUESDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC. && $$
824 WWAK62 PAFC 120522 RFWALU URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 922 PM AKDT MON MAY 11 2009 AKZ161-130530- /X.CAN.PAFC.FW.W.0004.000000T0000Z-090512T0600Z/ /X.CON.PAFC.FW.W.0005.090512T2200Z-090513T0600Z/ BRISTOL BAY- 922 PM AKDT MON MAY 11 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM AKDT TUESDAY... ...RED FLAG WARNING IS CANCELLED FOR THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED FLAG WARNING. A RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 10 PM AKDT TUESDAY. WARMER AND DRIER CONDITIONS WITH RELATIVE HUMIDITIES IN THE 25 TO 30 PERCENT RANGE WILL DEVELOP AGAIN TUESDAY AFTERNOON AND EVENING. AT THE SAME TIME NORTHEAST SURFACE WINDS WILL CONTINUE TO GUST TO 20 TO 30 MPH...ESPECIALLY ALONG THE ALEUTIAN RANGE. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 11, 5:30 AM AKDT, 1 hour 18 minutes earlier.
Area forecast discussion, May 11, 5:30 AM AKDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION SOUTHCENTRAL AND SOUTHWEST ALASKA 530 AM AKDT MON MAY 11 2009 .ANALYSIS AND UPPER LEVELS...A CLOSED UPPER LEVEL SOUTHWEST OF KETCHIKAN IS SLOWLY WEAKENING AS IT DRIFTS TO THE SOUTH AND EAST. A SHORTWAVE NORTH OF ADAK IS MOVING WEST AND NORTH...SOUTH OF A LARGE DOME OF HIGH PRESSURE THAT SITS OVER THE EASTERN BERING AND WESTERN MAINLAND. A LARGE UPPER LEVEL LOW OVER RUSSIA HAS A TROUGH OF LOW PRESSURE EXTENDING SOUTH. AT THE SURFACE UNDER THE TROUGH...A WEAK AREA OF LOW PRESSURE JUST EAST OF THE KAMCHATKA PENINSULA HAS A FRONT THAT DRAPES NORTH TO SOUTH OVER THE WESTERN ALEUTIANS. TYPICAL SPRINGTIME FOG/STRATUS WAS SEEN ALONG THE AKPEN TONIGHT AS WITH PREVIOUS NIGHTS...BUT THE 11 MICRON - 3.9 MICRON IMAGERY WAS OBSCURED DUE TO THE INVASION OF CIRRUS CLOUDS THAT HAVE WORKED THEIR WAY AROUND THE HIGH OVER THE BERING. THIS INVASION MADE IT DIFFICULT TO DISCERN HOW MUCH THE MARINE LAYER HAD MOVED IN AREAS WHERE SURFACE OBSERVATIONS ARE SPARSE. .MODEL DISCUSSION...THE MODELS ARE ALL IN GOOD AGREEMENT THROUGH MIDWEEK. DISAGREEMENTS BEGIN LATE IN THE WEEK FOR BOTH DOMAINS...OUT EAST...A WEAK LOW WILL WORK ITS WAY INTO SOUTHEAST ALASKA THIS WEEKEND...BUT NUMERICAL GUIDANCE DIFFERS ON THE EXACT TRACK AND INTENSITY. AT THIS TIME THE LONGTERM FORECAST TRENDED TOWARDS NATIONAL GUIDANCE TO DOWNPLAY ANY SIGNIFICANT WINDS/CIRCULATION. OUT WEST...THE MODELS ARE STILL STRUGGLING WITH HOW QUICKLY THE RIDGE WILL BREAK DOWN EARLY THIS WEEKEND...AND THE GFS IS DOING AS IT TYPICALLY DOES...ATTEMPTING TO BREAK IT DOWN QUICKER THAN OTHER GUIDANCE BY MOVING THE FRONT EAST FASTER THAN THE ECMWF DOES. IMPACTS AT THIS POINT WILL BE MINOR AS IT IS STILL 5 DAYS OUT...AND THE LONG RANGE FORECAST WAS BASED FROM THE SLOWER AND MUCH MORE CONSISTENT ECMWF. .SHORT TERM FORECAST... SOUTHCENTRAL...FEW CHANGES FROM PREVIOUS DAYS AS THE RELATIVELY BENIGN PATTERN CONTINUES.. KEY AREAS OF FOCUS ARE ON THE SEA BREEZES ALONG COASTAL AREAS THIS AFTERNOON AND THE DRAINAGE WINDS IN SEWARD AND WHITTIER THAT WILL BE GUSTY THROUGHOUT THE DAY. AS A SHORTWAVE DROPS SOUTH FROM THE INTERIOR TODAY...SHOWERS WILL POP UP OVER THE MOUNTAINS. SOUTHWEST ALASKA/BERING...THE BRISTOL BAY ZONE WILL LIKELY BE THE WARMEST IN THE STATE...TEMPERATURES WILL BE WARM...BUT SHOULD STAY SHY OF ANY RECORDS. AN AREA OF CONCERN TODAY OVER THE BRISTOL BAY ZONE WILL BE THE RISK FOR FIRE DANGER. RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 30% LATER THIS AFTERNOON AS NORTHERLY WINDS PICK UP AND GUST TO 25 MPH. SKIES WILL BE GENERALLY CLEAR AND TEMPERATURES WILL BE ANYWHERE FROM 5 TO 10 DEGREES WARMER THAN THEY WERE YESTERDAY. THE MARINE LAYER WILL CONTINUE TO PLAGUE THE CENTRAL ALEUTIAN CHAIN HIGH PRESSURE SITS OVERHEAD AND RAIN SHOWERS IN THE FAR WESTERN CHAIN WILL CONTINUE AS A FRONT OVER THE AREA CONTINUES TO REMAIN STATIONARY. .LONG TERM FORECAST...THE LONG RANGE MEASURE OF PREDICTABILITY BASED OFF OF ENSEMBLE MEAN GUIDANCE REMAINS HIGH OVER THE BERING OUT TO AROUND 96 HOURS...AND CONFIDENCE IN THE LONG RANGE ALU FORECAST PACKAGE REMAINS HIGH WITH KEEPING AN OMEGA BLOCK CENTERED OVER THE BERING THROUGH NEXT WEEKEND. ISSUES OVER SOUTHCENTRAL WILL BE IN FIGURING OUT THE HOW MUCH THE NORTHERLY FLOW WILL KEEP THE COOLER TEMPERATURES AROUND AND THE TIMING OF ANY WEAK SHORTWAVES THAT WORK THEIR WAY ACROSS THE EASTERN FLANK OF THE RIDGE BEYOND MIDWEEK. OVERALL CONFIDENCE FOR SOUTHCENTRAL IS AVERAGE ... AS THE PATTERN IS WELL HANDLED AND UNDERSTOOD...BUT THE TIMING OF INDIVIDUAL ELEMENTS WILL BE THE KEY CHALLENGE LATER IN THE WEEK. .AER/ALU...WATCH/WARNING SUMMARY PUBLIC... MARINE... FIRE WEATHER... SHEA MAY 09
The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:00 PM AKDT | Small Craft Advisory | AFC | 4 days | |
| May 10, 4:13 PM AKDT | Fire Weather Watch | AFC | 15 hr | |
| May 11, 4:00 AM AKDT | Small Craft Advisory | AFC | 48 hr |
Nearby
Red Flag Warnings in Alaska, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.